Ohio, 2003

Flash Flood and Hail in Ohio, August 11, 2003

August 11, 2003 · NWS ILN · 5 events in 4 counties and zones

3 hail, 1 thunderstorm wind, 1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$9,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Aug 11, 9:53 AM EST, 2 hours 3 minutes earlier.

Area forecast discussion, Aug 11, 9:53 AM EST, 2 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
1053 AM EDT MON AUG 11 2003

FEW MINOR CHANGES TO THIS AFTERNOONS FORECAST.  BASED ON LATEST
SATELLITE LOOP WILL GO PARTLY CLOUDY IN THE EAST.  ALSO A FEW SUCKER
HOLES NW OF CVG...SO WILL GO VARIABLE CLOUDINESS IN THE TRI-STATE
REGION.  12Z ILN SOUNDING IS SUPPORTING HIGHS IN THE LOWER 80S
SOUTH...THIS IS EVEN WITH CLOUD COVER.  THIS MAKES SENSE...SINCE
TEMPS ONLY DROP INTO UPPER 60S IN MOST LOCATIONS.  WILL ALSO PUSH
CENTRAL OHIO TO NEAR 80...SINCE CMH WAS 72 AND THERE IS A LOT OF
CLEAR SKIES IN THE AREA RIGHT NOW.

CLEMISILN ALREADY OUT. ZFP OUT SHORTLY.

.ILN...NONE.

SITES
Hazardous weather outlook, Aug 11, 4:21 AM EST, 7 hours 35 minutes before
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-111115-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
521 AM EDT MON AUG 11 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN INDIANA...NORTHERN
KENTUCKY AND THE SOUTHWEST QUARTER OF OHIO.

.DAY ONE...TODAY

SCATTERED THUNDERSTORMS WILL BE POSSIBLE TODAY AND THIS EVENING.
SOME WILL PRODUCE HEAVY RAINFALL AND LOCALIZED FLOODING.  AN
ISOLATED SEVERE STORM WILL ALSO BE POSSIBLE THIS AFTERNOON AND
EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SCATTERED/ISOLATED AFTERNOON AND EVENING THUNDERSTORMS WILL BE
POSSIBLE TUESDAY.  ANY OF THESE STORMS COULD PRODUCE TORRENTIAL
RAINFALL AND LOCALIZED FLOODING.  AN ISOLATED SEVERE STORM CANNOT BE
RULED OUT AS WELL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

 TIPTON

In the hours before

Local storm report, Aug 11, 8:44 AM EST, 3 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, OH
944 AM EDT MON AUG 11 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0600 PM    4 W RICHMOND              IN   FLOOD
08/11/03   WAYNE                          FEW ROADS WITH HIGH WATER

RLG

The radar

The Cincinnati radar (KILN), 57 km away, was scanning. The volume nearest the first event began at 16:55 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Adams

When
August 11, 11:56 AM EST to 11:59 AM EST
Where
Adams County, Winchester
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
LAW ENFORCEMENT
Coordinates
38.933, -83.633

Trees were downed.

Flash Flood, Adams

When
August 11, 11:56 AM EST to 1:30 PM EST
Where
Adams County, Winchester
Reported by
LAW ENFORCEMENT
Coordinates
38.846, -83.472 (the zone’s center; the record gives no point)

Several roads were flooded.

Hail, Scioto

When
August 11, 1:20 PM EST to 1:24 PM EST
Where
Scioto County, Rarden
Measured
1.75 in hail
Property damage
$3,000
Reported by
LAW ENFORCEMENT
Coordinates
38.917, -83.233

Hail, Logan

When
August 11, 2:10 PM EST to 2:14 PM EST
Where
Logan County, Bellefontaine
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.367, -83.767

Hail, Hamilton

When
August 11, 7:15 PM EST to 7:19 PM EST
Where
Hamilton County, 2 mi N of Madeira
Measured
1.75 in hail
Property damage
$3,000
Reported by
TRAINED SPOTTER
Coordinates
39.217, -84.367

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2003Every state in 2003This day in weather historyWarnings in Ohio, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5333059, 5333063, 5333060, 5333061, 5333062.